Tylenol 3, a combination of codeine and Tylenol, is an effective pain reliever that carries a risk of addiction and side effects.
Codeine is a prescription narcotic pain reliever that’s frequently combined with other substances to increase its effectiveness. One combination drug that may be prescribed is codeine with acetaminophen, sold under brand names like Tylenol 3.
Below is an overview of codeine with Tylenol including what this combination medication does for patients, as well as the possible risks and side effects of taking Tylenol and codeine.
What is Codeine?
Codeine is an opioid pain reliever. It is a weak opioid compared to other narcotics. When someone takes codeine, a liver enzyme called CYP2D6 converts the codeine into morphine. The morphine then acts on the brain to depress the central nervous system and change the person’s perception of pain.
Like other opioids, codeine can create feelings of well-being and relaxation, but can also cause drowsiness. Some of the side effects of codeine include lightheadedness, dizziness, nausea, sedation and constipation.
Codeine is considered habit-forming, as are all opioid medications, but if someone takes it in the short-term and exactly as prescribed, they reduce their risk of experiencing codeine addiction or physical dependence.
Codeine and Tylenol
Codeine and acetaminophen used together as a combination medicine is called Tylenol #3. Tylenol #3 is a prescription medicine and a Schedule III controlled substance used to treat mild to moderate pain.
Codeine and Tylenol work well together because they treat pain in two different ways, so they give more relief together than using each one individually. Acetaminophen is a less potent pain reliever than codeine and is believed to work by inhibiting pain sensation in the central nervous system.
Tylenol 3 With Codeine High
While Tylenol 3 with codeine is an effective pain reliever, there are risks and many of them stem from the fact that people can abuse it to get high. For this reason, Tylenol 3 is a Schedule III controlled substance.
A high from Tylenol 3 with codeine occurs because of the codeine component. Opioids like codeine bind to mu opioid receptors in the brain. Besides relieving pain, opioids activate the brain’s reward system, leading to a surge of the feel-good chemical dopamine. As a result, people may experience feelings of euphoria, which is known as a high.
Because Tylenol 3 with codeine has side effects like drowsiness and relaxation, people may abuse the drug if they find this desirable as well.
Codeine Tylenol 3 Side Effects
While codeine with Tylenol is a commonly prescribed medication, this doesn’t mean that it’s risk-free. Common codeine Tylenol 3 side effects include nausea, constipation, blurred vision, dry mouth and drowsiness.
Tylenol 3 With Codeine Overdose
Overdose is also possible because of both the codeine and the Tylenol components in these medicines.
Someone experiencing a codeine overdose may experience slowed breathing to the point that it becomes dangerous or deadly. This is how an overdose with any opioid occurs, because of the impact opioids have on the central nervous system.
If you suspect someone is overdosing on Tylenol 3, you should administer naloxone (Narcan) immediately and seek emergency medical attention. You will not get in trouble for seeking help.
Sometimes the Tylenol component may lead to an overdose before the codeine. Tylenol, which is acetaminophen, can cause liver damage and even acute liver failure or death. The risk of liver damage stemming from codeine with Tylenol is even higher in people who drink alcohol with this medicine.
Because of the possible codeine Tylenol 3 side effects and the risk of overdose, it’s extremely important for people to take this medication exactly as prescribed. Taking higher doses or taking it longer than prescribed can cause overdose, addiction, physical dependence or death.
Always discuss any other medicines you’re taking, whether or not you drink, and any other habits or lifestyle factors with your doctor before taking Tylenol 3.
Tylenol 3 With Codeine Addiction
As a Schedule III controlled substance, Tylenol 3 can put a person at risk for abuse, dependence and addiction. This is especially true if a person takes more of the drug than they are prescribed or takes it more often than prescribed. A person who takes Tylenol 3 that has not been prescribed specifically for them by a doctor is also at risk of addiction.
Tylenol 3 With Codeine Addiction Treatment
If you struggle with Tylenol 3, help is available. Like other opioid addictions, an addiction to Tylenol 3 can be treated with both medical detox to avoid withdrawal symptoms, followed by an inpatient or outpatient rehab program. In rehab, you will explore why you began to depend on Tylenol 3 in the first place, as well as healthy coping strategies for living a life free of Tylenol 3 and opioids.
The Recovery Village offers a full continuum of care for drug and alcohol addiction, including opioid addiction. Contact us to speak with a compassionate intake coordinator who can answer any questions you have and determine a treatment plan that could work well for you.
American Academy of Family Physicians. “Opioid Conversion Table,” n.d. Accessed August 14, 2021.
Drugs.com. “Acetaminophen and Codeine,” May 31, 2020. Accessed August 14, 2021.
Pratt VM; Scott SA; Pirmohamed M; et al. “Codeine Therapy and CYP2D6 Genotype,” March 30, 2021. Accessed August 14, 2021.
Agrawal, S; Khazaeni, B. “Acetaminophen Toxicity,” StatPearls, June 13, 2021. Accessed August 14, 2021.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.